Diarrhea and Antibiotics

Cause or Therapy?

When it comes to diarrhea, antibiotics can be both the cause and the cure. These drugs are successfully used in the treatment of severe diarrheal episodes (dysentery) caused by parasitic infestations or bacterial infections: traveler's diarrhea, salmonellosis, shigellosis, leishmaniasis, giardiasis, campylobacteriosis, klebsiella, cholera, amoebiasis.

Entirely ineffective in the diareements caused by viruses (viral gastroenteritis, better known as intestinal influences, rotavirus or Norwalk virus), antibiotics can also be the primary cause of the problem.

Diarrhea, in fact, is a common side effect of various antibiotic treatments, which according to the various sources consulted affects about 5-30% of patients during the use of these drugs, or within two months from the end of treatment.

Risk factors

The information relating to the antibiotics most involved in the onset of diarrheal manifestations is rather inconsistent; greater homogeneity is instead noted in defining common risk factors, such as immunosuppression, age over 60, prolonged hospitalization, use of broad spectrum drugs, the long duration of antibiotic therapy and combined treatment with multiple antibiotics.

Symptoms

The clinical presentation of diarrhea caused by antibiotics is variable, also in relation to the aforementioned risk factors, and can range from mild or transient episodes to pseudomembranous colitis, characterized by necrosis of the colorectal mucosa and profuse diarrhea with mucorrhea, blood in the stool and - in the most serious cases - by fearful complications, with toxic megacolon, intestinal perforation, hypokalemia, intestinal haemorrhage, and sepsis.

Causes

Antibiotic associated diarrhea is mainly caused by the destruction of the normal microbial flora of the large intestine, resulting from the use of the drug. With a concentration of several billion bacteria per gram of intestinal content, the bacterial flora of the colon forms an ecosystem that prevents the overgrowth of opportunistic pathogenic species, depriving them of nourishment, secreting substances with antibiotic activity and competing for adhesion sites. to the enteric mucosa. This protective action of the intestinal microflora disappears when the "friendly" bacterial population is decimated by the bactericidal effect of antibiotic therapy; consequently the risk of pathogenic species colonizing the large intestine increases, causing accompanying inflammatory phenomena (colitis) from diarrhea. The overgrowth of the bacterium Clostridium difficile, for example, it is responsible for 10-25% of the episodes of diarrhea associated with antibiotics and is the causative agent - in the most serious infectious episodes - of the aforementioned pseudomembranous colitis. The same goes for other bacterial, fungal, and parasitic species, such as C. perfringens, Staphylococcus aureus, Candida spp, Klebsiella oxytoca, and Salmonella spp. The bacterial alteration is also associated with a state of suffering of the intestinal mucosa, with alteration of its absorption capacity; the lack of assimilation of fatty acids, for example, favors the onset of diarrhea.

Treatment

In case of diarrhea associated with antibiotics, it is advisable, whenever possible, to suspend the antibiotic therapy considered responsible for the disorder, or in any case to replace it. At the same time, it may be necessary to opt for antibiotics directed against the causative agent responsible for the diarrhea, such as metronidazole, vancomycin or fidaxomicin in case of infections from Clostridium difficile. As in all cases of diarrhea, rehydration therapy is of fundamental importance for the treatment or prevention of dehydration and electrolyte disorders, to be carried out by replenishing fluids and salts by mouth or, in more serious cases, intravenously.

 

Composition of the WHO / UNICEF Oral Rehydration Solution

Sodium chloride (NaCl)

g

3,5

Glucose

g

20,0

(or cooking sugar)

g

40,0

Sodium bicarbonate

g

2,5

Potassium chloride (KCl)

g

1,5

Water (boiled or disinfected)

ml

1000

 

On the other hand, unless otherwise prescribed, classical antidiarrheal drugs are contraindicated, since - by slowing down the peristaltic movements - they tend to increase the residence time of toxins in the large intestine.

Probiotics

Since antibiotic-associated diarrhea is primarily caused by the alteration of the intestinal microbial flora, the therapeutic and preventive efficacy of supplementing specific probiotic strains (Lactobacillus acidophilus, L casei DD, L bulgaricus, Bifidobacterium bifidum, B longum, Enterococcus faecium, Streptococcus thermophilus, or Saccharomyces boulardii) has been investigated in numerous studies, obtaining promising but sometimes conflicting results. To learn more, read: Probotics and Diarrhea.



Other articles on "Diarrhea and Antibiotics"

  1. Nutrition and diarrhea
  2. Diarrhea
  3. Diarrhea: causes and treatment
  4. Dysentery
  5. Traveler's Diarrhea
  6. Chronic diarrhea
  7. Chronic Diarrhea: Types, Symptoms and Complications
  8. Chronic diarrhea: Diagnosis, Treatment, Diet
  9. Diet and diarrhea
  10. Probotics and Diarrhea
  11. Drugs That Cause Diarrhea
  12. Diarrhea - Drugs for the treatment of Diarrhea
  13. Herbal Teas Against Diarrhea
none:  supplements cycling liver-health